South Carolina, 2003

Hail and Damaging Winds in South Carolina, May 2 to 3, 2003

May 2 to 3, 2003 · NWS CAE · 14 events in 8 counties and zones

8 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 1:50 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 2, 1:50 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT FRI MAY 2 2003

TONIGHT-SUN: MCS MOVING OVER THE MOUNTAINS WILL HAVE SOME TROUBLE IN
DRY AIR OVER THE AREA, BUT LEFT IN SLIGHT CHANCE FOR TONIGHT OVER
ENTIRE AREA. SAT AND SUNDAY LOOK DRY BUT PLENTY OF CLOUDS AROUND AS
LOW CENTER SPINS OFF NC COAST. CUT TEMPS A BIT FOR SUN AS CAA TRIES
TO MAKE IT SOUTH. WENT WITH GUIDANCE FOR TEMPS.

MON-FRI: UNSTABLE PATTERN SETS UP FOR NEXT WEEK AS RETURN FLOW WILL
BRING IN WARM TEMPS AND BREEZY CONDS IN ADVANCE OF AN APPROACHING
COLD FRONT ON WED. WILL PUT IN SLIGHT CHANCE ON TUES AND CHANCE OF
RAIN WED THROUGH THURSDAY NIGHT. FRONT PASSES AREA ON FRI WITH
CLEARING CONDS EXPECTED. PER HPC DISCUSSION CONCERNING ERRORS IN THE
GFS WENT WITH UKMET/ECMWF. WENT ABOVE GUIDANCE ON TUES WITH WAA IN
ADVANCE OF THE FRONT AND CUT TEMPS A BIT WITH CLOUDS AND RAIN FOR
WED AND THURSDAY.

CAE   62  84  57  80 /  20  10  10  10
AGS   61  85  55  82 /  20  10  10  10
SSC   62  83  57  79 /  20  10  10  10
OGB   63  84  58  81 /  20  10  10  10

.CAE...
GA...NONE.
SC...NONE.

JDB
Hazardous weather outlook, May 2, 4:17 AM EST, 12 hours 18 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Special weather statement, May 2, 2:30 PM EST, 2 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-022125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT FRI MAY 02 2003

A LINE OF THUNDERSTORMS IN THE UPSTATE OF SOUTH CAROLINA WILL BE
MOVING INTO PORTIONS OF CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA AFTER 5 PM. THESE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND LOCALIZED WINDS IN EXCESS OF 55 MPH. MONITOR
NOAA WEATHER RADIO...OR LOCAL TELEVISION STATIONS TO KEEP ABREAST OF
CURRENT SEVERE WEATHER WATCHES OR WARNINGS.
Special weather statement, May 2, 3:25 PM EST, 1 hour 10 minutes before
SCZ018-022220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT FRI MAY 02 2003

A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN MCCORMICK COUNTY
BETWEEN 5 AND 6 PM. THIS STORM WILL PRODUCE WIND GUST TO 45
MPH...SOME HAIL AND FREQUENT LIGHTNING.

CDL
Special weather statement, May 2, 3:55 PM EST, 40 minutes before
SCZ015-018-020-021-025-026-022255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT FRI MAY 02 2003

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA THROUGH 6 PM...

STRONG THUNDERSTORMS WILL MOVE INTO THE AREA DURING THROUGH 6 PM.
THE STRONGEST STORMS WILL MOVE THROUGH MCCORMICK... NEWBERRY...
FAIRFIELD AND LANCASTER COUNTIES.  THESE STORMS WILL PRODUCE HAIL TO
ONE-HALF INCH...WIND GUST TO 50 MPH AND FREQUENT LIGHTNING. THE
STORMS WILL CONTINUE MOVING TO THE EAST AT 30 MILES PER HOUR.

The radar

The Greer radar (KGSP), 102 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
May 2, 4:35 PM EST
Where
McCormick County, Mt Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -82.500

Sheriff reported some trees down in Mt. Carmel.

Hail, Lancaster

When
May 2, 4:35 PM EST
Where
Lancaster County, 4 mi SW of Lancaster
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.670, -80.817

Sheriff reported golf ball size hail.

Thunderstorm Wind, Chesterfield

When
May 2, 4:35 PM EST
Where
Chesterfield County, Chesterfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -80.083

Sheriff reported some trees down in the town of Chesterfield.

Thunderstorm Wind, Lancaster

When
May 2, 5:20 PM EST
Where
Lancaster County, Heath Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.600, -80.667

Sheriff reported trees down in Heath Springs.

Thunderstorm Wind, Kershaw

When
May 2, 5:35 PM EST
Where
Kershaw County, Bethune
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -80.350

Sheriff reported some trees down in Bethune.

Hail, Edgefield

When
May 2, 5:40 PM EST
Where
Edgefield County, Edgefield
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.783, -81.917

SKYWARN spotter reported 3/4 inch hail in Edgefield.

Thunderstorm Wind, Lee

When
May 2, 5:45 PM EST
Where
Lee County, Bishopville
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -80.250

Emergency manager reported trees and powerlines down in Bishopville.

Thunderstorm Wind, Chesterfield

When
May 2, 6:00 PM EST
Where
Chesterfield County, Chesterfield
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.733, -80.083

Sheriff reported more trees and powerlines down in and around Chesterfield.

Thunderstorm Wind, Barnwell

When
May 2, 9:22 PM EST
Where
Barnwell County, Kline
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.117, -81.350

Highway dept. reported some trees down on hwy 609.

Hail, Clarendon

When
May 2, 11:00 PM EST
Where
Clarendon County, Summerton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.617, -80.350

Emergency manager reported 3/4 inch hail in Summerton.

Hail, Lancaster

When
May 3, 9:50 PM EST
Where
Lancaster County, 10 mi N of Lancaster
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.870, -80.767

Sheriff reported nickel size hail.

Thunderstorm Wind, Lancaster

When
May 3, 10:15 PM EST
Where
Lancaster County, 5 mi SW of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -80.833

Sheriff reported some trees down.

Hail, Lancaster

When
May 3, 10:48 PM EST
Where
Lancaster County, Kershaw
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
34.550, -80.583

Newspaper reported 3/4 inch in east Kershaw.

Hail, Kershaw

When
May 3, 11:00 PM EST
Where
Kershaw County, 10 mi NW of Bethune
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
34.517, -80.467

Newspaper reported 3/4 inch hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352107, 5352108, 5352109, 5352111, 5352112, 5352110, 5352215, 5352113, 5352114, 5352115, 5352216, 5352217, 5352218, 5352219.